Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 241, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2022, 3:30 PM CDT for Lake County, Miner County, Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 3:30 PM CDT (20:30 UTC)
- Expired
- Jul 5, 2022, 4:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 1.25 in
- Wind
- 80.0 mph
Counties Pipestone County, MN, Lake County, SD, Miner County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 45 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:30 PM CDT | TSTM WND GST 67 | 1 W Howard, SD | MESONET STATION 297 SD RWIS HOWARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 5, 1:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
796
WUUS53 KFSD 052030
SVRFSD
MNC117-SDC079-097-101-052130-
/O.NEW.KFSD.SV.W.0241.220705T2030Z-220705T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
330 PM CDT Tue Jul 5 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Pipestone County in southwestern Minnesota...
Moody County in east central South Dakota...
Lake County in east central South Dakota...
Miner County in east central South Dakota...
* Until 430 PM CDT.
* At 330 PM CDT, severe thunderstorms were located along a line
extending from near Oldham to near Chester, moving east at 40 mph.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Madison, Wentworth and Chester around 335 PM CDT.
Colman around 345 PM CDT.
Other locations in the path of these severe thunderstorms include
Egan, Trent, Nunda, Jasper, Pipestone, Pipestone National Monument,
Trosky, Flandreau and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9615 4385 9759 4420 9777 4420 9644
TIME...MOT...LOC 2030Z 269DEG 34KT 4427 9736 4385 9698
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:36 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 5, 2:36 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
236 PM CDT Tue Jul 5 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue Jul 5 2022
Boisterous linear system moving through southeast SD this afternoon
will continue to press southeast into the early evening. Some spotty
advection into the west edge of this instability may allow for
scattered thunderstorms to continue into the night, although any
severe threat would be much more limited with any activity after
roughly 2z. This line of storms will likely also push instability
south of the area which should greatly limit thunderstorm potential
on Wednesday as well as the severe threat so lowered the chances on
Wednesday and Wednesday night, especially north of Interstate 90.
Lows tonight will mainly be upper 60s with highs on Wednesday in the
80s.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue Jul 5 2022
Wednesday night into Thursday will see continued chances for
thunderstorms but the better chances will likely be south of the
area. With weak waves moving through and south of the area Wednesday
into Thursday this should further reinforce more stable air,
suppressing the unstable air southward. Lows in the upper 60s and
highs in the 80s.
This busy pattern continues Thursday night into Saturday but there
may still be a tendency for the activity to remain south and west of
the area. For now only expecting isolated to scattered
thunderstorms. Temperatures will warm a bit Friday into Saturday,
with highs Friday in the 80s, then 80s again Saturday but a few 90s
from the James Valley west.
A slightly stronger piece of energy rotates through to the north of
the area on Sunday which will bring another chance for storms Sunday
and Sunday night. Once this system moves through Monday and Tuesday
will likely see decreased chances for thunderstorms and continued
seasonally warm temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 5 2022
A line of strong to severe storms will move through the area this
afternoon into the early evening. Wind gusts of 70 to 90 mph will
be possible with this line. MVFR and IFR conditions are likely
within the stronger storms. The chance for thunderstorms will
linger past sunset into tonight with lower confidence on
convective chances tomorrow morning. There may be some MVFR and
IFR conditions in stratus and fog with the better chances in
southwest MN later tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ065>071.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012>014-020>022-
031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Jul 5, 4:57 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Tue Jul 5 2022 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064- 061000- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas- 457 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Another hot and humid day is forecast to prevail today, as heat indices rise into the 90s. Could even see a few locations approach 100 degrees. In addition to this, expect showers and storms this afternoon and evening. Storms that become strong to severe may be capable of producing damaging winds up to 75 mph and hail up to 2 inches in diameter. These storms may also be capable of producing 2 to 4 inches of rain in short period of time, which may result in localized areas of flash flooding, especially across urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of storms may be possible Wednesday, though chances remain largely conditional on how the activity from late Tuesday evolves. Therefore, we encourage you to continue monitoring the forecast for the latest updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from noon to 9 pm today. IAZ012>014-020>022-031-032-NEZ013-014-SDZ065>071-061000- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 457 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Another hot and humid day is forecast to prevail today, as heat indices rise into the 90s to lower 100s. In addition to this, expect showers and storms this afternoon and evening. Storms that become strong to severe may be capable of producing damaging winds up to 75 mph and hail up to 2 inches in diameter. These storms may also be capable of producing 2 to 4 inches of rain in short period of time, which may result in localized areas of flash flooding, especially across urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of storms may be possible Wednesday, though chances remain largely conditional on how the activity from late Tuesday evolves. Therefore, we encourage you to continue monitoring the forecast for the latest updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from noon to 9 pm today.
In the hours before
Local storm report, Jul 5, 2:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST CAVOUR 44.37N 98.04W
07/05/2022 E80 MPH BEADLE SD EMERGENCY MNGR
ALSO NOTED THAT THERE WERE MULTIPLE TREES
DOWN ACROSS THE AREA.
&&
SSTSpecial weather statement, Jul 5, 2:49 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 249 PM CDT Tue Jul 5 2022 SDZ038-039-050-052>055-057>061-063>066-068-069-052200- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Tyndall, Scotland, Springfield, Avon, Tabor, and Yankton 249 PM CDT Tue Jul 5 2022 ...STRONG NORTHEAST WINDS BEHIND THE MAIN LINE OF STORMS... A wake low is developing behind the main line of storms over eastern South Dakota. This will cause north to northeast winds of 40 to 60 mph through about 5 pm.
Local storm report, Jul 5, 2:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 6 NE TYNDALL 43.05N 97.78W
07/05/2022 E60 MPH BON HOMME SD TRAINED SPOTTER
&&
SSTLocal storm report, Jul 5, 3:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 4 ESE FORESTBURG 44.01N 98.03W
07/05/2022 M81 MPH SANBORN SD MESONET
MESONET STATION 6 SD RWIS FORESTBURG.
&&
SSTLocal storm report, Jul 5, 3:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 3 E SPENCER 43.73N 97.53W
07/05/2022 E80 MPH MCCOOK SD EMERGENCY MNGR
STOP SIGN BLOWN OVER. ALSO NOTED PEA TO
QUARTER SIZE HAIL.
&&
SSTLocal storm report, Jul 5, 3:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST SPRINGFIELD 42.86N 97.89W
07/05/2022 M77 MPH BON HOMME SD MESONET
PERSONAL WEATHER STATION: KSDSPRING9.
&&
SSTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:42 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 33 min |
| Jul 5, 12:39 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 66 min |
| Jul 5, 12:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 62 min |
| Jul 5, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 45 min |
| Jul 5, 1:29 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Douglas, Hanson, Hutchinson and 3 more | 61 min |
| Jul 5, 1:37 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 53 min |
| Jul 5, 1:54 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 66 min |
| Jul 5, 2:25 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lake, Lincoln and 3 more | 65 min |
| Jul 5, 2:30 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Kingsbury, Lake, Miner, Minnehaha and 2 more | 60 min |
| Jul 5, 2:43 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson, Yankton | 62 min |
| Jul 5, 3:08 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 37 min |
| Jul 5, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, Lincoln, McCook, Minnehaha, Turner and 1 more | 56 min |
| Jul 5, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 63 min |
| Jul 5, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 65 min |
| Jul 5, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 67 min |
| Jul 5, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 29 min |
| Jul 5, 4:55 PM CDT | Flash Flood Warning | FSD | Minnehaha, Moody | 3 hr |
| Jul 5, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 63 min |
| Jul 5, 3:24 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 51 min |
| Jul 5, 3:57 PM CDT | Flash Flood Warning | FSD | Cottonwood, Murray | 3 hr |
| Jul 5, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.